question-icon

What causes nausea, abdominal cramps and diarrhea?

default
Posted on Mon, 10 Jul 2017
Question: My wife was prescribed vancomycin for 14 days, 250 mg 4x daily. for a c.diff. infection and SIBO. She was also prescribed cholestyramine resin, 9 g, to take at bedtime dissolved in liquid, to address excessive bile pooling in her stomach, as well as to bind to the c.diff. and help with its expulsion. As expected, the vancomycin gave her nausea, cramping and diarrhea almost immediately. Half way into the course of the antibiotic she added (on her own initiative ) Florastor (Saccharomyces boulardii) 500 mg. 2x daily, a probiotic yeast that is not killed by antibiotics and that some studies have shown to be helpful in preventing a c.diff. relapse, and rebuilding a good flora environment in the colon after antibiotic therapy.. She finished the course of vancomycin four days ago, but is still taking the cholestyramine resin and the Florastor. She is also still experiencing nausea and intestinal cramping, as well as loose stools (not exactly diarrhea). I would have thought that the vancomycin would be out of her system by now. So, could it be the cholestyramine resin and/or the Florastor that is causing the continued nausea and cramping? Suggestions?
doctor
Answered by Dr. Ramesh Kumar (54 minutes later)
Brief Answer:
Side effect of 14 days of antibiotic therapy.

Detailed Answer:
Hello,
Thanks for choosing HealthcareMagic for your query.
Have gone through your details and i appreciate your concerns.
As per your query answers are-

The mucosal surface of the human gastrointestinal (GI) tract is colonized by 1013-14 bacteria of 400 different species and subspecies. Gastrointestinal microflora is catagorized into two types, autochthonous flora (indigenous flora) and allochthonous flora (transient flora). Autochthonous microorganisms colonize particular habitats, i.e., physical spaces in the GI tract, whereas allochthonous microorganisms cannot colonize particular habitats except under abnormal conditions.Most pathogens are allochthonous microorganisms; nevertheless, some pathogens can be autochthonous to the ecosystem and normally live in harmony with the host, except when the system is disturbed. This enviroment is called gut flora.So in easy language gut flora are good microbes that live in the digestive tracts of humans.Long term use of the antibiotics like Vancomycin destroys this flora and can lead to various problems with digestive system like indigestion,abdominal pain,belching, bloating and increased gas formation loose motion or constipation.These symptoms may vary from person to person.
I would suggest her to keep taking probiotics(Stop flora stor and switch over to VSL # 3) for few weeks.Probiotic mechanisms of action include enhancement of the epithelial barrier, increased adhesion to intestinal mucosa, and concomitant inhibition of pathogen adhesion production of anti-microorganism substances and modulation of the immune system.In LAY MANS language it contain a lot of bacteria's which forms a part of normal gut flora.A antispasmodic like dicyclomine can be taken for 5 days for relief in cramps.
Some general instructions apart from medicines to help her in fast recovery are -

- Increase XXXXXXX warm water intake
- Try to eat lot of vegetables, take a lot of Yogurt along with food.
- Eat plentiful "fresh oranges" and "pear ".
- Take a diet which is very low in Fat.
- Add lot of vegetables and fruits to your diet.
- Packaged fruit juices should not be taken.
- Frequent and small meals should be taken.
- Take small amount of food every 2 hours,Don't take large meals at one time.
- Ispaghula husk should be taken 2 tsf in a glass of water while going to bed daily.


Most likely all these problems are due to two weeks of vancomycin therapy.Most likely its not due to resin.
Don't panic just follow whatever i adviced she would feel much better.


Hope i was helpful.
Feel free to follow up.

Thanks!


Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Ramesh Kumar (1 hour later)
Thank you for your response. We will follow your advice. One question: would there be any harm in her continuing to take the Florastor (Saccharomyces boulardii)?
doctor
Answered by Dr. Ramesh Kumar (43 minutes later)
Brief Answer:
Follow up.

Detailed Answer:
Hello again dear patient.
Florastar is also a probiotic so if she want she can continue with that also.

Thanks!
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 2689 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes nausea, abdominal cramps and diarrhea?

Brief Answer: Side effect of 14 days of antibiotic therapy. Detailed Answer: Hello, Thanks for choosing HealthcareMagic for your query. Have gone through your details and i appreciate your concerns. As per your query answers are- The mucosal surface of the human gastrointestinal (GI) tract is colonized by 1013-14 bacteria of 400 different species and subspecies. Gastrointestinal microflora is catagorized into two types, autochthonous flora (indigenous flora) and allochthonous flora (transient flora). Autochthonous microorganisms colonize particular habitats, i.e., physical spaces in the GI tract, whereas allochthonous microorganisms cannot colonize particular habitats except under abnormal conditions.Most pathogens are allochthonous microorganisms; nevertheless, some pathogens can be autochthonous to the ecosystem and normally live in harmony with the host, except when the system is disturbed. This enviroment is called gut flora.So in easy language gut flora are good microbes that live in the digestive tracts of humans.Long term use of the antibiotics like Vancomycin destroys this flora and can lead to various problems with digestive system like indigestion,abdominal pain,belching, bloating and increased gas formation loose motion or constipation.These symptoms may vary from person to person. I would suggest her to keep taking probiotics(Stop flora stor and switch over to VSL # 3) for few weeks.Probiotic mechanisms of action include enhancement of the epithelial barrier, increased adhesion to intestinal mucosa, and concomitant inhibition of pathogen adhesion production of anti-microorganism substances and modulation of the immune system.In LAY MANS language it contain a lot of bacteria's which forms a part of normal gut flora.A antispasmodic like dicyclomine can be taken for 5 days for relief in cramps. Some general instructions apart from medicines to help her in fast recovery are - - Increase XXXXXXX warm water intake - Try to eat lot of vegetables, take a lot of Yogurt along with food. - Eat plentiful "fresh oranges" and "pear ". - Take a diet which is very low in Fat. - Add lot of vegetables and fruits to your diet. - Packaged fruit juices should not be taken. - Frequent and small meals should be taken. - Take small amount of food every 2 hours,Don't take large meals at one time. - Ispaghula husk should be taken 2 tsf in a glass of water while going to bed daily. Most likely all these problems are due to two weeks of vancomycin therapy.Most likely its not due to resin. Don't panic just follow whatever i adviced she would feel much better. Hope i was helpful. Feel free to follow up. Thanks!